Idaho, 2006

Winter Storm in Idaho, February 1, 2006

February 1, 2006 · NWS MSO · 2 events in 2 counties and zones

4 to 8 inches of snow fell mainly over the higher elevations of the Clearwater Mountains. Gusty westerly winds at 20 to 30 mph, with some gusts measuring 56 mph, accompanied the snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

4 to 8 inches of snow fell mainly over the higher elevations of the Clearwater Mountains. Gusty westerly winds at 20 to 30 mph, with some gusts measuring 56 mph, accompanied the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 31, 8:21 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Jan 31, 8:21 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
821 PM MST TUE JAN 31 2006

.UPDATE...NO UPDATES PLANNED AT THIS TIME. CURRENT FORECAST IS ON
TRACK. MSX RADAR IS SHOWING THE LEADING EDGE OF THE PRECIPITATION
MOVING INTO THE WESTERN COUNTIES...CLOUDS ALSO INCREASING OVER THE
AREA WHICH WILL HELP SLOW DOWN THE TEMPERATURE DROP. WILL REISSUE
THE CURRENT GTFWSWMSO.

&&

.PREV DISCUSSION... (ISSUED 220 PM MST TUE JAN 31 2006)

SHORT TERM...A POWERFUL PACIFIC STORM WILL MOVE ACROSS THE REGION
LATE TONIGHT AND WEDNESDAY. THIS STORM IS PACKING STRONG WINDS
ALOFT...CONSIDERABLE MOISTURE AND ENERGY TO PRODUCE PRECIPITATION.
THIS STORM IS SIMILAR TO PREVIOUS STORMS...BUT WITH MORE WIND AND
A MORE UNSTABLE ATMOSPHERE. NUMEROUS HEADLINES ISSUED...SEE
GTFWSWMSO AND GTFNPWMSO FOR DETAILS. THE GFS MODEL SEEMS TO HANDLE
OVERALL FEATURES WELL...BUT MAY NOT BE QUITE FAST ENOUGH WITH
SPEED. A COOL...MOIST AND UNSTABLE AIR MASS WILL LINGER WEDNESDAY
NIGHT.

LONG TERM...PROGRESSIVE PATTERN WILL CONTINUE THROUGH EARLY
FRIDAY KEEPING SNOW IN THE FORECAST. ON FRIDAY A SURFACE AND UPPER
LEVEL RIDGE WILL BUILD INTO THE REGION AHEAD OF YET ANOTHER
PACIFIC SYSTEM FOR THE WEEKEND. THIS NEXT SYSTEM WILL BRING VALLEY
RAIN AND MOUNTAIN SNOW FOR SATURDAY THEN ALL SNOW BY SUNDAY AS A
COOLER AIRMASS MOVES IN BEHIND THIS SYSTEM. THE FORECAST FOR LATE
SUNDAY THROUGH TUESDAY IS A BIT SUSPECT AS THE EXTENDED MODELS
DIVERGE SIGNIFICANTLY DURING THIS TIME. THE GFS HAS CONTINUED THE
BEST RUN TO RUN CONSISTENCY SO CURRENT FORECAST IS TRENDED TOWARD
THIS DRIER SOLUTION. WILL CONTINUE TO MONITOR AND ADJUST AS
NECESSARY AS THE MODELS COME MORE IN LINE.

AVIATION...MOUNTAIN AND PASS OBSCURATIONS WILL INCREASE TONIGHT
AS A STRONG PACIFIC SYSTEM MOVES THROUGH. IN ADDITION STRONG
UPPER LEVEL WINDS WILL BE EXPERIENCED. PLEASE SEE APPROPRIATE
TAFS AND TWEBS FOR DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 PM WEDNESDAY ABOVE 4000 FEET FOR
     KOOTENAI/CABINET REGION...WEST GLACIER REGION...LOWER CLARK
     FORK REGION...BITTERROOT/SAPPHIRE MOUNTAINS...POTOMAC/SEELEY
     LAKE REGION.

ID...WINTER STORM WARNING UNTIL 5 PM WEDNESDAY ABOVE 4000 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.

     WIND ADVISORY UNTIL 5 AM WEDNESDAY FOR OROFINO/GRANGEVILLE
     REGION...LOWER HELLS CANYON/SALMON RIVER REGION.

     SNOW ADVISORY UNTIL 11 AM WEDNESDAY ABOVE 4000 FEET FOR WESTERN
     LEMHI COUNTY...EASTERN LEMHI COUNTY.

&&

UPDATE...KOLATA
PREV DISCUSSION...BAUCK/MEAD
AVIATION...KOLATA
Hazardous weather outlook, Jan 31, 3:03 PM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MST TUE JAN 31 2006

IDZ005>010-MTZ001>006-043-011015-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
203 PM PST TUE JAN 31 2006 /303 PM MST TUE JAN 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VIGOROUS PACIFIC STORM WILL MOVE OVER THE REGION LATE TONIGHT
PRODUCING HEAVY MOUNTAIN SNOW AND STRONG GUSTY WINDS. PLEASE SEE
GTFWSWMSO AND GTFNPWMSO FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF HEAVY MOUNTAIN SNOW AND GUSTY WINDS WILL CONTINUE INTO
WEDNESDAY AS A STRONG PACIFIC STORM SYSTEM CONTINUES TO IMPACT THE
REGION. PLEASE SEE GTFWSWMSO FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Clearwater Mountains

When
February 1, 1:00 AM MST to 6:00 PM MST
Where
Northern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Winter Storm, Southern Clearwater Mountains

When
February 1, 1:00 AM MST to 6:00 PM MST
Where
Southern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491830, 5491831.